Wyoming, 2023

Damaging Winds in Wyoming, July 1, 2023

July 1, 2023 · NWS RIW · 4 events in 3 counties and zones

High based showers and thunderstorms associated with a shortwave passage brought strong wind gusts and some damage to portions of western and central Wyoming. Wind gusts to around 60 mph occurred in portions of Sublette, Teton and Big Horn Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High based showers and thunderstorms associated with a shortwave passage brought strong wind gusts and some damage to portions of western and central Wyoming. Wind gusts to around 60 mph occurred in portions of Sublette, Teton and Big Horn Counties. Strong thunderstorm winds downed trees near the Grand Targhee Ski Resort in Teton County. Trees where reported down near Pinedale at the Boyd Skinner Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 1, 3:04 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 1, 3:04 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
404 PM MDT Sat Jul 1 2023

.DISCUSSION...(This evening through Saturday)
Issued at 1219 PM MDT Sat Jul 1 2023

An upper level trough looks to skirt to the north of the CWA
overnight into Sunday. This will give some chances for isolated
thunderstorms and a few scattered rain showers for the northern
half of the CWA each afternoon through Monday. The upper level
ridge to the south will continue to press northward along the
southern CWA, suppressing any storm development for those points
south. The risk for any stronger storms look too minimal in terms
of severe weather and be constrained along the Montana state line
and points north where the better ingredients will be. Otherwise,
expect warming temperatures through Monday and mainly dry
conditions.

Tuesday will see the aforementioned trough deepen southward, as
it progresses east as it drops a weak cold front through the CWA.
Temperatures will cool back to average to just below average for
the remainder of the work week. More widespread rain shower
activity along with continued afternoon and evening thunderstorms
expected for the 4th. Unsettled conditions with daily afternoon
thunderstorms and rain showers resume for the remainder of the
work week, but the risk for any marginally severe weather looks to
be low at this time. The PFJ looks to start trekking northward
late week and into next weekend as the upper level high over the
Deep South will build back towards the CWA that will give way to
warmer and drier conditions moving forward. Long term ensemble
solutions don't look to be consistent with each other nor on each
model run and all dependent on the next deep trough and how far
south it goes along with the increasing divergence aloft ahead of
it.

&&

.AVIATION...For the 00Z TAFS through 00Z Monday
Issued at 402 PM MDT Sat Jul 1 2023

VFR conditions will prevail for the next 24 hours. Scattered rain
showers and thunderstorms will continue through 06Z, mainly east
of the Divide. KJAC may also see the stray storm move in from
Idaho. Conditions may drop to MVFR/IFR if a thunderstorm passes
directly over the terminal, due to heavy rain. Clearing skies will
occur through 12Z, with mostly clear skies and a few high clouds
Sunday. Dry conditions are expected through the rest of the TAF
period, after the storms end after 06Z Sunday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 1219 PM MDT Sat Jul 1 2023

Showers and thunderstorms will gradually end across the area by
midnight. Gusty winds and heavy rain will remain possible with
this activity. Drier conditions increase Sunday, with humidity
levels lowering below 25 percent for most areas. More
thunderstorm activity returns to northern WY Monday, with chances
continuing through the week. Southern WY remains dry through the
week, with decreased humidity levels expected.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Lowe
AVIATION...LaVoie/Swanson
FIRE WEATHER...Lowe
Hazardous weather outlook, Jul 1, 1:53 AM MST, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
253 AM MDT Sat Jul 1 2023

WYZ001>020-022>030-021300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
253 AM MDT Sat Jul 1 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Isolated thunderstorms are expected for far northwestern Wyoming this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front moves into central Wyoming later Monday, bringing
showers and thunderstorms back to the forecast. These chances will
continue into the middle of the week. Some strong to severe
thunderstorms are possible during the day Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 12:44 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Riverton WY
144 PM MDT Sat Jul 1 2023

WYZ004-012030-
North Big Horn Basin-
144 PM MDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of west central Big
Horn County through 230 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Otto, which is also 21 miles west of Greybull, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Big
Horn County, including the following locations... Emblem and
Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4436 10855 4445 10862 4465 10837 4441 10814
TIME...MOT...LOC 1944Z 241DEG 14KT 4445 10850

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, Jul 1, 1:04 PM MST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
204 PM MDT Sat Jul 1 2023

WYZ017-018-012030-
Wind River Basin-Lander Foothills-
204 PM MDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of central Fremont
County through 230 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm over
Arapahoe, which is also 8 miles southwest of Riverton, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Southwestern Riverton around 210 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4290 10821 4269 10852 4295 10875 4309 10845
TIME...MOT...LOC 2003Z 318DEG 11KT 4296 10852

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TL
Special weather statement, Jul 1, 1:17 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
217 PM MDT Sat Jul 1 2023

WYZ003-004-012045-
North Big Horn Basin-Cody Foothills-
217 PM MDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern Park
County through 245 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Ralston, which is also 12 miles west of Powell, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Park
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4467 10917 4482 10918 4486 10886 4464 10887
TIME...MOT...LOC 2017Z 269DEG 14KT 4476 10901

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, Jul 1, 2:02 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
302 PM MDT Sat Jul 1 2023

WYZ003-004-012130-
North Big Horn Basin-Cody Foothills-
302 PM MDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern Park
County through 330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Elk Basin, which is also 10 miles northwest of Powell,
moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elk Basin around 315 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4488 10864 4483 10893 4493 10900 4500 10886
      4500 10872
TIME...MOT...LOC 2102Z 234DEG 16KT 4489 10887

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, Jul 1, 3:33 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
433 PM MDT Sat Jul 1 2023

WYZ004-008-012300-
North Big Horn Basin-Bighorn Mountains West-
433 PM MDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of north central Big
Horn County through 500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horseshoe Bend, which is also 16 miles northeast of Lovell, moving
south at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Big
Horn County, including the following locations... Porcupine
Campground and Bighorn Canyon National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Bighorn Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4487 10786 4484 10783 4483 10783 4482 10826
      4500 10828 4500 10798
TIME...MOT...LOC 2232Z 338DEG 22KT 4498 10813

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, Jul 1, 4:07 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
507 PM MDT Sat Jul 1 2023

WYZ001>003-012345-
Cody Foothills-Yellowstone National Park-Absaroka Mountains-
507 PM MDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of central Park County
through 545 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pahaska, which is also near East Entrance, moving southeast at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Park
County, including the following locations... Wapiti Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4440 11024 4471 10950 4446 10916 4426 10960
      4412 11002
TIME...MOT...LOC 2306Z 327DEG 16KT 4443 10990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Rowe

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
July 1, 4:16 PM MST
Where
Big Horn County, Greybull Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

A 59 mph wind gust was reported at the Greybull Airport.

Thunderstorm Wind, Teton

When
July 1, 5:05 PM MST to 5:10 PM MST
Where
Teton County, 0.5 mi W of Alta to 0.41 mi NE of Alta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.750, -111.040

Trees were reported down by the public between Alta and the Grand Targhee Ski Resort.

Thunderstorm Wind, Sublette

When
July 1, 7:04 PM MST
Where
Sublette County, (Bpi)big Piney Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.580, -110.120

A 58 mph wind gust was reported at the Big Piney Airport.

Thunderstorm Wind, Sublette

When
July 1, 7:15 PM MST to 7:20 PM MST
Where
Sublette County, 0.86 mi SE of Pinedale to 0.95 mi SE of Pinedale
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.860, -109.860

Trees were reported downed at the Boyd Skinner Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124873, 1124874, 1124877, 1124882.